Hail, Colfax
- When
- May 17, 11:15 PM CST to May 18, 11:15 PM CST
- Where
- Colfax County, 2 mi SE of Schuyler
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.433, -97.033
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 17, 1:05 PM CST, 10 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
205 PM CDT TUE MAY 17 2005
.DISCUSSION...
RAIN CHANCES THROUGH THURSDAY THEN AGAIN ON SUNDAY ARE THE MAIN
FORECAST CONCERNS.
STRONG SOUTHERLY FLOW CONTINUES ACROSS THE CWA AS STRENGTHENING LOW
PRESSURE UNDER APPROACHING TROUGH INCREASES PRESSURE GRADIENT. WILL
CONTINUE WIND ADVISORY THROUGH 8 PM FOR ALL OF THE CWA AS SEVERAL
LOCATIONS HAVE BEEN AT OR ABOVE CRITERIA THIS AFTERNOON.
CONVECTION HAS BEEN TRYING TO FIRE IN THE WESTERN DAKOTAS THIS
AFTERNOON WHERE CONVERGENCE IS MAXIMIZED NEAR SURFACE LOW.
CONVERGENCE ZONE/DRY LINE STRETCHING SOUTH THROUGH WESTERN NEBRASKA
AND WESTERN KANSAS IS EXPECTED TO GET ACTIVE AS THE AFTERNOON
PROGRESSES AS SURFACE HEATING AND COOLER MID LEVEL TEMPS BREAK CAP
IN THAT AREA. MODELS HAVE BEEN CONSISTENT IN THIS SCENARIO. AS
UPPER LOW/TROUGH RIDES EAST TONIGHT...EXPECT LINEAR CONVECTION TO
CONTINUE PROPAGATING EAST AS 50KT LOW LEVEL JET FEEDS HIGHER THETA-E
AIR INTO SYSTEM. INSTABILITY PARAMETERS SHOW A DOWNWARD TREND
THROUGH THE NIGHT...SO AM NOT EXPECTING TOO MUCH IN THE WAY OF
SEVERE WEATHER...HOWEVER A FEW HIGH WIND EVENTS MAY BE POSSIBLE AS
LINE SWINGS THROUGH THE CWA.
CONVECTION SHOULD BE EXITING THE EASTERN CWA WEDNESDAY MORNING...SO
HAVE CARRIED POPS THEN. POPS WERE INITIALLY REMOVED FROM THE
WEDNESDAY AFTERNOON FORECAST...BUT PROXIMITY OF UPPER LOW TO THE
NORTH AND RESIDUAL MOISTURE EAST WARRANTS AT LEAST SLIGHT CHANCE FOR
REDEVELOPMENT BY LATE IN THE DAY.
HAVE REMOVED RAIN CHANCES FOR WEDNESDAY NIGHT AND THURSDAY AS MODELS
ARE NOW CONVERGING ON UPPER LOW/TROUGH BEING EAST OR SOUTHEAST OF
THE CWA.
TEMPERATURES ON WEDNESDAY SHOULD BE THE COOLEST OF THE NEXT SEVERAL
AS LINGERING CLOUDS/NORTHWEST FLOW KEEP TEMPS IN THE 70S. AM
LOOKING FOR AROUND 80 OR HIGHER THURSDAY AND FRIDAY WITH FEWER
CLOUDS AND A RETURN TO SOUTHERLY FLOW. SATURDAY MAY BE THE WARMEST
AS SOUTH OR SOUTHWEST LOW LEVEL FLOW PUMPS UP TEMPS AHEAD OF NEXT
APPROACHING COLD FRONT.
STILL LOOKING AT DIVERGING MODEL SOLUTIONS FOR SUNDAY AND POSSIBLE
FRONTAL PASSAGE. ECMWF IS A BIT FASTER THAN GFS...BUT BOTH DRAG A
FRONT THROUGH THE AREA SATURDAY NIGHT OR SUNDAY. MOISTURE WILL
LIKELY BE LIMITED AS UPPER LOW SINKING INTO THE GULF CUTS OFF AMPLE
MOISTURE RETURN. HOWEVER WILL MAINTAIN A CHANCE FOR THUNDERSTORMS
SUNDAY INTO SUNDAY NIGHT ALONG COLD FRONT. THEN A SLIGHT COOL DOWN
MONDAY INTO TUESDAY BEHIND THIS SYSTEM.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 8 PM FOR NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093.
IA...WIND ADVISORY UNTIL 8 PM FOR IAZ043-055-056-069-079-080-090-
091.
&&
DERGANHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1055 PM CDT TUE MAY 17 2005 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-181117- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 1055 PM CDT TUE MAY 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND WEDNESDAY A LINE OF THUNDERSTORMS WILL MOVE EASTWARD ACROSS EASTERN NEBRASKA OVERNIGHT...GRADUALLY WEAKENING AS IT REACHES FAR EASTERN NEBRASKA AND WESTERN IOWA AFTER MIDNIGHT. SEVERE WEATHER IS UNLIKELY FROM THESE STORMS. STRONG THUNDERSTORMS MAY DEVELOP LATE WEDNESDAY AFTERNOON AS A COLD FRONT PUSHES THROUGH THE SOUTHEAST CORNER OF NEBRASKA AND SOUTHWEST IOWA...GENERALLY EAST OF A LINE FROM HARLAN IOWA TO PLATTSMOUTH AND PAWNEE CITY. THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL...BETWEEN 3 PM AND 8 PM WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH SUNDAY NIGHT AS THE NEXT COLD FRONT MOVES THROUGH THE REGION. IT IS TOO SOON TO PREDICT THE SEVERE WEATHER POTENTIAL FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 PM AND 8 PM WEDNESDAY IN SOUTHWEST IOWA AND PORTIONS OF SOUTHEAST NEBRASKA. POLLACK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1040 PM CDT TUE MAY 17 2005
NEZ011-016-030-180500-
...SEVERE THUNDERSTORM WATCH 285 THAT WAS PREVIOUSLY IN EFFECT UNTIL
MIDNIGHT FOR NORTHEAST NEBRASKA HAS BEEN CANCELLED...
THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES...
IN NORTHEAST NEBRASKA
KNOX...ANTELOPE AND BOONE
DEWALDThe Omaha radar (KOAX), 57 km away, was scanning. The volume nearest the first event began at 05:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449592.